What's the problem with naproxen?

Posted by cindiwass @cindiwass, May 28 9:48pm

Naproxen helps me cope with my hip pain. I need an operation but am not having it right now. Naproxen helps but I've heard so many bad things about it I wonder what the problem is. I take one 250mg tablet in the morning, sometimes at night since it helps me sleep better. The doctor prescribed 1 tablet 2x daily, but most of the time I take only 1 in the morning. But I wonder what is the problem (bad side effects) with naproxen.

Interested in more discussions like this? Go to the Chronic Pain group.

Hi @cindiwass, It's easy to get concerned and worried based on what you've heard or found on the Internet. It sounds like Naproxen is helping relieve and cope with your hip pain and you are taking what the doctor prescribed or less. What helps me when I have concerns or questions about a medication or supplement is to ask my doctor or a pharmacist.

I think the more we worry about something, the more anxious we get. Do you think it will help if you can ask your doctor or pharmacist about what you have heard and if it applies to you or not?

REPLY
@johnbishop

Hi @cindiwass, It's easy to get concerned and worried based on what you've heard or found on the Internet. It sounds like Naproxen is helping relieve and cope with your hip pain and you are taking what the doctor prescribed or less. What helps me when I have concerns or questions about a medication or supplement is to ask my doctor or a pharmacist.

I think the more we worry about something, the more anxious we get. Do you think it will help if you can ask your doctor or pharmacist about what you have heard and if it applies to you or not?

Jump to this post

Hello, @johnbishop. Yes, I think it's a good idea to ask my doctor, but — I don't always think I'll get a straight answer. Even though I like him. So I'm wondering if someone on the board knows what studies have been made and can help me through, yes, my anxiety about the medication. Thanks anyway, always appreciate your answers.

REPLY

It’s an NSAID and they are all not good for you for many reasons. The bottom line my husband took them for 20 years and developed gerd. He had terrible horrible arthritis and one a day kept him going. Once he stopped taking the NSAID he fell apart and now requires opioids. I prefer the NSAIDS any day.

REPLY
@marilynredder2367

It’s an NSAID and they are all not good for you for many reasons. The bottom line my husband took them for 20 years and developed gerd. He had terrible horrible arthritis and one a day kept him going. Once he stopped taking the NSAID he fell apart and now requires opioids. I prefer the NSAIDS any day.

Jump to this post

I hope (eventually) to have my hip fixed. And although I'm in pain a lot which impedes me from doing many (necessary) things, I am taking the naproxen after a while of not taking it. So I've been trying to read more about it, and I have so far none of the side effects the experts are talking about. My aunt is 95 and has been taking naproxen every day for decades. I don't think the naproxen has adversely affected her…she has other problems.

REPLY
@marilynredder2367

It’s an NSAID and they are all not good for you for many reasons. The bottom line my husband took them for 20 years and developed gerd. He had terrible horrible arthritis and one a day kept him going. Once he stopped taking the NSAID he fell apart and now requires opioids. I prefer the NSAIDS any day.

Jump to this post

Hi there. I have a question. About opioids. First let me say I am sorry for what you and your husband are experiencing. I am not familiar with opioids although I notice there are "pain clinics" in my area (South Florida) with MD's probably involved with these things. The orthopedic surgeon explained to me that if I have the operation on my hip the doctor will prescribe painkillers (like opioids I suppose) for 3 days because after that it is illegal or something like that to give more. So based on your response, I am only supposing the doctor prescribed opioids legally for your husband, and I want to know what's so bad about them?

REPLY
@cindiwass

I hope (eventually) to have my hip fixed. And although I'm in pain a lot which impedes me from doing many (necessary) things, I am taking the naproxen after a while of not taking it. So I've been trying to read more about it, and I have so far none of the side effects the experts are talking about. My aunt is 95 and has been taking naproxen every day for decades. I don't think the naproxen has adversely affected her…she has other problems.

Jump to this post

Naproxen is an NSAID OTC medication also known as a COX2 drug and has anti inflammatory effects we all but it can cause very serious cardiac and other blood vessel related ailments.try this site to get a better understanding. https://my.clevelandclinic.org/health/drugs/11086-non-steroidal-anti-inflammatory-medicines-nsaids

REPLY
@cindiwass

Hi there. I have a question. About opioids. First let me say I am sorry for what you and your husband are experiencing. I am not familiar with opioids although I notice there are "pain clinics" in my area (South Florida) with MD's probably involved with these things. The orthopedic surgeon explained to me that if I have the operation on my hip the doctor will prescribe painkillers (like opioids I suppose) for 3 days because after that it is illegal or something like that to give more. So based on your response, I am only supposing the doctor prescribed opioids legally for your husband, and I want to know what's so bad about them?

Jump to this post

They are addictive, which is why the new limit is 3 days and no longer 30 days.

REPLY
@marilynredder2367

It’s an NSAID and they are all not good for you for many reasons. The bottom line my husband took them for 20 years and developed gerd. He had terrible horrible arthritis and one a day kept him going. Once he stopped taking the NSAID he fell apart and now requires opioids. I prefer the NSAIDS any day.

Jump to this post

I got gerd after years of ibuprofen just switched to naproxen without any issues.

REPLY

Be sure to have your kidney and liver function tested. It may cause trouble. Naproxen real rough on kidneys.

REPLY

The liver and kidney problems are a possibility but the dosage you are taking is not very high. I stopped taking NSAIDS because I have high blood pressure and anti-inflammatory can make it worse. I would do the surgery as soon as possible. Also if you don't know if your doctor gives you straight answers it may be time to get a new doctor. You have to trust him/her.
If you trusted your doctor you wouldn't have this anxiety. I know because I have terrible anxiety and in a situation like yours I would be worrying and obsessing over it. Good luck!

REPLY

I've been taking nsaids (aleeve) for almost 40 years. Only issue I have had is when I don't take them. I have been on so many different "pain" killers too. I would rather take the nsaids than narcotics any day. I have had a hip replacement, 3 back surgeries, a neck surgery, many other issues due to an inherited condition called Ehlers Danlos. It's a connective tissue disorder. Pain was an everyday intense problem for me. I recently tried cbd oil gummies. They have helped me immensely. I no longer take any pain meds and my depression has subsided immensely. Doc also had me try antiinflammatory diet. I was also told and researched that pain meds after a long time of using will no longer work and can actually cause more pain which increases the use and dosage of them. Therefore it leads to an addictive state. Wishing you all the best !!

REPLY
Please sign in or register to post a reply.
  Request Appointment